Ask a doctor

Tummy Tuck Scar Redness 4 Months Post Op Following Scar Cream, Is This Normal?

I had a TT 4 mon ago I am olive skin so my scar was more on the brown side. I was using the silicone sheet everyday. When I saw my surgeon a month ago, he said there was some hyperpigmentation and I should use a bleaching cream 2x day which has hydroquinone 8%. Since I started using the cream my scar has turned more red and was irritated so I let my surgeon know and he said this is normal and to moisturize. Now I use the cream 1x day the skin is still red and is pealing is this normal?

Doctor Answers (6)

Red scar after tummy tuck

+2

It is definatly frusterating to undergo surgery and then have to "deal" with a scar.  Howevre, red and raised scars happen more often then we would like.  Some people, especially those with pigmented skin, have some difficulty with scarring.  It can take up to a year for the scar to get better.  You should start seeing natural improvement after six months.  The medication you are using can cause the scar to become very irritated as it sound like it is.  My reccomoondation is to discuss all this with your doctor.  You may want to stop the hydroquinone and go back to the silicone strips.  You can also discuss steroid injections with your doctor if you see no improvement in anpther month or two.


New York Plastic Surgeon
5.0 out of 5 stars 3 reviews

Tummy Tuck Scar Management

+1
  There are at least two aspects to the appearance of the scar.  One, is the contour of the scar, how raised it is, etc. and the other is the color of the scar.  It seems that you have darkening of the scar, which is not uncommon in the skin with more pronounced pigment.  It seems that you are sensitive to your bleaching cream.  I typically advise my patients to start  using a much weaker strength of hydroquinone, using it only a bit every other day, and then gradually increasing the frequency and the skin acclimates.  If that doesn't work you might want to try a different type of bleaching cream, such as kojic acid.  Best wishes for a vanishing scar.

Boris M. Ackerman, MD
Newport Beach Plastic Surgeon
5.0 out of 5 stars 21 reviews

Scar after TT

+1

That seems like a high dose of hydroquinone and if it is irritating your skin, it probably is not helping your scar much.  Pressure, such as the silicone pad, and time will help.  Some patients take up  to two years to settle a scar and olive skinned individuals sometimes take longer.  Be patient.

Lisa L. Sowder, MD
Seattle Plastic Surgeon
5.0 out of 5 stars 40 reviews

You might also like...

Red scar 4 months after tummy tuck

+1

I know it is frustrating but it can take 1-2 years for your scar to settle down.  This is not typical but it does and can take quite awhile in some people. Best of Luck!

J. Jason Wendel, MD, FACS
Nashville Plastic Surgeon
5.0 out of 5 stars 31 reviews

Discontinue the hydroquinone cream

+1

If you are getting irritation to your skin from the hydroquinone cream, I suggest that you discontinue using it.  I would recommend just sticking to the silicone pads over the scars day and night for six to nine months following surgery.

James Tang, MD
Houston Plastic Surgeon
3.5 out of 5 stars 7 reviews

Scar cream after tummy tuck

+1

The medication you are using to bleach the scar, hydroquinone, is most often prescribed as a 4% cream. The 8% is the 'new' idea but then more is not always better. Remember the hydroquinone is a bleach, and even smells a bit like a swimming pool, and is very drying and irritation is common. The hydroquinone will treat the symptoms, though the scar will take time to mature and the hyperpigmentation to subside. The reddish orange bronzing is typical with hydroquinone, so you are quite right to back off.

Best of luck, peterejohnsonmd.com

Peter E. Johnson, MD
Chicago Plastic Surgeon
4.0 out of 5 stars 26 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.